Arkansas, 2008

Flash Flooding and Hail in Arkansas, June 25, 2008

June 25, 2008 · NWS LZK · 7 events in 2 counties and zones

The airmass in Arkansas became somewhat tropical on the 25th, with dewpoints in the lower 70s in some areas. With a lot of moisture in place, all it took was some heating to get isolated thunderstorms to bubble up during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The airmass in Arkansas became somewhat tropical on the 25th, with dewpoints in the lower 70s in some areas. With a lot of moisture in place, all it took was some heating to get isolated thunderstorms to bubble up during the afternoon and evening hours. This mainly occurred in southern sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 25, 5:14 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 25, 5:14 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
614 PM CDT WED JUN 25 2008

.AVIATION...
WIDELY SCATTERED CONVECTION WILL CONTINUE THROUGH SUNSET WITH KLLQ
BEING MOST SUSCEPTIBLE TO LOW VISIBILITY DUE TO HEAVY RAIN.
OTHERWISE...VFR CONDITIONS WILL PREDOMINATE THROUGH THE PERIOD.
SOME LOW CLOUDS MAY DEVELOP TOWARDS SUNRISE FOR A BRIEF PERIOD OF
LOCAL MVFR CONDITIONS. AFTERNOON CONVECTION IS EXPECTED TO FIRE UP
ONCE AGAIN THURSDAY AFTERNOON AND SHOULD BE MORE WIDESPREAD IN
COVERAGE.
&&

.PREV DISCUSSION... /ISSUED 240 PM CDT WED JUN 25 2008/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CONVECTION FIRED UP OVER CENTRAL AND SOUTHERN ARKANSAS THIS
AFTERNOON AS DAYTIME HEATING INTERACTED WITH INSTABILITY OVER THE
REGION...AS WELL AS APPROACHING UPPER LEVEL TROUGH.

CONVECTION WILL CONTINUE TONIGHT...AS UPPER IMPULSES MOVE THROUGH
THE REGION. MOSTLY DIURNALLY-DRIVEN CONVECTION IS EXPECTED THURSDAY
AND FRIDAY...AS NORTH AMERICAN LONGWAVE PATTERN BEGINS TO TRANSITION
INTO A RIDGE SETTING UP OVER THE DESERT SOUTHWEST...AND A TROUGH
SETTING UP OVER THE APPALACHIANS.

PATTERN TRANSITION WILL BE SLOW...BUT WILL ALLOW A FRONTAL
BOUNDARY TO MOVE INTO THE REGION LATE FRIDAY NIGHT AND EARLY
SATURDAY ON BUILDING NORTHWEST FLOW ALOFT. THE FRONT WILL
TRAVERSE THE AREA SATURDAY AND SUNDAY...WITH SEVERAL IMPULSES
MOVING ALONG THE FRONT. THIS COULD ALLOW FOR SOME RAINFALL
ACCUMULATIONS OF AN INCH OR SO DURING THE WEEKEND...THOUGH I DO
THINK THE FEEDBACK-PLAGUED GFS IS OVERDOING QPF AMOUNTS. WITH HIGH
VARIABILITY IN THE SHORT TERM MODELS THIS PERIOD...STILL TOO EARLY
TO PIN DOWN/FINE TUNE AMOUNTS AND PRIMARILY AFFECTED LOCATIONS.

LONG TERM...SUNDAY THROUGH WEDNESDAY
HIGH PRESSURE WILL BE OVER MUCH OF THE SOUTHERN U.S. TO BEGIN THE
PERIOD WITH AN UPPER TROUGH EXTENDING INTO ARKANSAS FROM AN UPPER
LOW OVER THE GREAT LAKES. THE UPPER LOW WILL SLOWLY MOVE EAST
THROUGH THE PERIOD AND THE RIDGE WILL BUILD OVER THE WESTERN U.S.

AT THE SURFACE A COLD FRONT WILL BE MOVING NORTH TO SOUTH THROUGH
ARKANSAS ON SUNDAY. RAIN CHANCES WILL BE BEST ALONG AND AHEAD OF THE
FRONT. HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY NIGHT AND
MONDAY BUT SHOWER AND THUNDERSTORM CHANCES WILL REMAIN MAINLY IN
CENTRAL AND SOUTH SECTIONS AS THE FRONT STALLS IN SOUTH ARKANSAS.
THIS WILL BE A MORE ACTIVE PATTERN WITH SEVERAL DISTURBANCES MOVING
THROUGH THE AREA. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  91  69  91 /  20  30  20  30
CAMDEN AR         71  90  72  92 /  30  30  20  30
HARRISON AR       69  88  68  88 /  20  20  20  20
HOT SPRINGS AR    72  88  71  89 /  30  30  20  30
LITTLE ROCK   AR  71  89  70  91 /  30  30  20  30
MONTICELLO AR     72  89  71  92 /  30  40  20  30
MOUNT IDA AR      70  88  69  89 /  30  30  20  30
MOUNTAIN HOME AR  69  89  69  90 /  20  20  20  20
NEWPORT AR        69  91  70  91 /  30  30  20  30
PINE BLUFF AR     71  88  71  90 /  30  40  20  30
RUSSELLVILLE AR   69  90  68  90 /  20  30  20  30
SEARCY AR         69  90  70  90 /  30  30  20  30
STUTTGART AR      70  89  71  90 /  30  30  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...58 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Jun 25, 4:00 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED JUN 25 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
500 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF DAYTIME HEATING AND ABUNDANT MOISTURE WILL
PRODUCE SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS THURSDAY AND FRIDAY. WHILE A FEW STRONG STORMS ARE
POSSIBLE...THE CHANCES OF SEVERE WEATHER WILL REMAIN LOW.

A COLD FRONT IS FORECAST TO MOVE INTO ARKANSAS FROM THE PLAINS
STATES OVER THE WEEKEND. THE FRONT WILL BRING BETTER CHANCES OF
SHOWERS AND THUNDERSTORMS TO THE STATE. THERE IS THE POTENTIAL FOR
SOME STRONG OR SEVERE STORMS AHEAD OF THE FRONT SATURDAY INTO
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY IF THE FRONT
LINGERS OVER THE REGION. THE FRONT IS EXPECTED TO PUSH SOUTH OF THE
STATE BY EARLY NEXT WEEK...WITH DRIER WEATHER TO FOLLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

44

The radar

The Little Rock radar (KLZK), 141 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Drew

When
June 25, 5:40 PM CST
Where
Drew County, Selma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.700, -91.570

Trees were down along Arkansas Highway 293.

Hail, Drew

When
June 25, 6:05 PM CST
Where
Drew County, Monticello
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.630, -91.800

Thunderstorm Wind, Drew

When
June 25, 6:05 PM CST
Where
Drew County, Monticello
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.630, -91.800

Large trees were blown down, and one of the trees fell into a house.

Thunderstorm Wind, Cleveland

When
June 25, 6:40 PM CST
Where
Cleveland County, 1 mi NE of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.860, -92.288

Power lines were down on U.S. Highway 79 outside of Kingsland.

Hail, Cleveland

When
June 25, 6:55 PM CST
Where
Cleveland County, 2 mi W of Rowell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.880, -92.055

Flash Flood, Drew

When
June 25, 7:20 PM CST
Where
Drew County, 2.33 mi NW of College Station to 1.93 mi NW of Monticello
Cause
Heavy Rain
Reported by
Public
Coordinates
33.605, -91.827

Streets were flooded including U.S. Highway 425.

Flash Flood, Drew

When
June 25, 7:25 PM CST
Where
Drew County, 0.97 mi NE of Monticello Muni Arpt to 1.08 mi NW of Monticello
Cause
Heavy Rain
Reported by
Public
Coordinates
33.639, -91.737

Flooding was reported around town, including U.S. Highway 278.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119439, 119438, 121923, 119433, 119432, 119435, 119436.